If you are seeking drug and alcohol related addiction rehab for yourself or a loved one, the Opiates.net hotline is a confidential and convenient solution.
Calls to any general hotline (non-facility) will be answered by:
If you wish to contact a specific medical opiate treatment facility then find a specific treatment center using our addiction treatment locator tool.
Alternatives to finding addiction treatment or learning about substance:
Table of Contents
Written by Opiates | Published on December 17, 2018 | Updated on July 26th, 2020,
Heroin is one of the most powerful substances on the planet. Many people who use heroin will become addicted to the drug after the first use. While the most common route of administration is through intravenous injection, heroin can also be snorted or smoked. The amount of time it takes for someone to feel the short-term effects of heroin depends on how it is taken.
For those who inject heroin, the effects can start within a few seconds after administration. If the drug is smoked or snorted, users won’t start feeling the drug’s effects for 10-15 minutes. No matter how the drug is administered, heroin’s effects on the body and mind are profound and dangerous.
Heroin creates intense feelings of euphoria, pleasure and comfort. For those who use the drug, it is often described as being warm and safe. The first use of heroin creates the most pleasurable high. These feeling are incredibly strong. Users of the drug continue to use heroin hoping to replicate that first high. Unfortunately, the high they feel diminishes with continued use.
Since the drug’s effects are felt almost immediately after administration, it is important to consider the short-term effects of heroin. If you know a loved one that is using the drug, you may be aware of these short-term symptoms, so you can help them find professional help. If you are experimenting with heroin, hopefully, the information found within this article will give you the information you need to stop using heroin altogether.
One of the major short-term effects of heroin is significant drowsiness. When heroin enters the body, it is converted into morphine and floods the brain’s dopamine receptors. People feel a rush of pleasure and euphoria. Unfortunately, those feelings are relatively short-lived. When the effects of heroin wear off users will experience drowsiness which can last for several hours. People can feel various degrees of drowsiness, from general lethargy to nodding off for short periods of time.
Another short-term effect of heroin use is slowed breathing. The drug has adverse effects on the respiratory system. As a result, heroin users will experience slowed, shallow, or labored breathing. Depending on a user’s overall health and usage of other drugs, the addition of heroin can lead to respiratory arrest, where they will stop breathing altogether.
Very often, individuals who abuse heroin will appear to be confused. It may be to the point where they are unaware of their surroundings, and if this is the case, then professional medical help should be sought immediately. In other cases, it is simply a matter of them not remembering things which you just talked about, or not remembering certain events from the near past. This confusion is not so much a blackout, like when an individual drinks too much alcohol, but blackout can occur as well.
One of the most prominent short term effects of opiate use is constricted pupils. Why this occurs is fairly complicated and involves some medical terminology, but essentially your pupils constrict when under the influence of heroin because they stimulate the parasympathetic side of the autonomic nervous system, and this controls the circular muscle which regulates pupil size. It is oftentimes not difficult to tell when an individual is on an opiate because their pupils will be dramatically smaller than normal, and there is nothing that an opiate addict can do to hide this.
Many individuals, especially those who are just beginning to use heroin, will experience nausea. Some will experience nausea to the point where they actually vomit as a result, while others will simply experience an upset stomach for a while. This goes away with time, but it is definitely one of the most distinct short term effects of opiate usage. Two of the main reasons that an individual will experience nausea while under the influence of heroin is because their body is actually reacting to the fact that an unknown and foreign substance is in the bloodstream and because of the fact that heroin makes an individual feel like they are spinning. Similar to when a person has alcohol poisoning and the body is attempting to rid itself of the poisonous substance, the body understands that something must be done when heroin is introduced to the body, causing this nausea.
Why an individual becomes itchy when they use an opiate has been somewhat of a mystery of years within the scientific community. One school of thought believed that an individual itched, or picked at their skin because of dermatillomania, or hyper-focus on a particular behavior in regards to the body. This is partially what is going on when an individual itches under the influence of heroin, as they are oftentimes unaware that they are even engaging in this behavior. However, another reason why people may get itchy under the influence of heroin has to do with histamines in the body and the immune system. There is a particular opiate isoform that is in an individual’s immune system. This isoform is responsible for responding to activation signals when they sense something like an infection or allergens in the body. What this means is that when someone uses heroin, an activation signal is sent for histamines to meet the infection or allergen and hence the individual becomes itchy.
While constipation is a long term effect of heroin usage, it is also a short term effect as well. This side effect may not be experienced immediately upon usage, like some of the aforementioned symptoms, but even after a few days of using heroin an individual can begin to experience terrible constipation. This, however, is not like a normal bought of constipation that you may have experienced throughout your life, but it will actually be the total inability to pass a bowel. This occurs mostly because heroin slows down the bowel, creating a scenario where it is almost impossible to go to the bathroom. Sometimes a stool softener can help counteract this side effect, but if usage is continued for a long enough period of time, there is not much that can be done to undo constipation, except discounting usage. Oftentimes when an individual stops using heroin, constipation will go away, but this process can be painful and can cause other medical complications if not attended to properly.
Hopefully, you will never have to experience the short term effects of heroin use, but if you have, or if you are currently experiencing them and you think you may have an issue with addiction or dependency, then you should seek professional medical assistance as quickly as possible